Food Dye Use in Enteral Feedings: A Review and a Call for a Moratorium

James P. Maloney, Tracey A. Ryan, Karen Brasel, David G. Binion, Deborah R. Johnson, Ann C. Halbower, Eric H. Frankel, Michael Nyffeler, Marc Moss

Research output: Contribution to journalReview article

31 Citations (Scopus)

Abstract

Pulmonary aspiration of gastric contents is common in enterally fed patients. Tinting enteral feedings with blue dye is thought to aid the early detection of aspiration in hospitalized patients. The blue-dye method is popular despite evidence that it is not sensitive. Reports of absorption of blue dye from enteral feedings in patients with sepsis and other critical illnesses are increasing. The presence of blue and green skin and urine, and serum discoloration has been linked with death. FD&C Blue No.1 and related dyes have toxic effects on mitochondria, suggesting that dye absorption is harmful. This study reviews the literature on the dye method and dye pharmacology, reports the results of a survey of current dye use, and describes 2 recent deaths associated with blue-dye absorption. We concluded that the use of blue dye in enteral feedings should be abandoned and replaced by evidence-based methods for the prevention of aspiration.

Original languageEnglish (US)
Pages (from-to)169-181
Number of pages13
JournalNutrition in Clinical Practice
Volume17
Issue number3
DOIs
StatePublished - 2002
Externally publishedYes

Fingerprint

Enteral Nutrition
Coloring Agents
Food
Gastrointestinal Contents
Poisons
Critical Illness
Sepsis
Mitochondria
Urine
Pharmacology
Lung
Skin

ASJC Scopus subject areas

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Cite this

Maloney, J. P., Ryan, T. A., Brasel, K., Binion, D. G., Johnson, D. R., Halbower, A. C., ... Moss, M. (2002). Food Dye Use in Enteral Feedings: A Review and a Call for a Moratorium. Nutrition in Clinical Practice, 17(3), 169-181. https://doi.org/10.1177/0115426502017003169

Food Dye Use in Enteral Feedings : A Review and a Call for a Moratorium. / Maloney, James P.; Ryan, Tracey A.; Brasel, Karen; Binion, David G.; Johnson, Deborah R.; Halbower, Ann C.; Frankel, Eric H.; Nyffeler, Michael; Moss, Marc.

In: Nutrition in Clinical Practice, Vol. 17, No. 3, 2002, p. 169-181.

Research output: Contribution to journalReview article

Maloney, JP, Ryan, TA, Brasel, K, Binion, DG, Johnson, DR, Halbower, AC, Frankel, EH, Nyffeler, M & Moss, M 2002, 'Food Dye Use in Enteral Feedings: A Review and a Call for a Moratorium', Nutrition in Clinical Practice, vol. 17, no. 3, pp. 169-181. https://doi.org/10.1177/0115426502017003169
Maloney, James P. ; Ryan, Tracey A. ; Brasel, Karen ; Binion, David G. ; Johnson, Deborah R. ; Halbower, Ann C. ; Frankel, Eric H. ; Nyffeler, Michael ; Moss, Marc. / Food Dye Use in Enteral Feedings : A Review and a Call for a Moratorium. In: Nutrition in Clinical Practice. 2002 ; Vol. 17, No. 3. pp. 169-181.
@article{43380d3d8cfd430b82df2c137acec17c,
title = "Food Dye Use in Enteral Feedings: A Review and a Call for a Moratorium",
abstract = "Pulmonary aspiration of gastric contents is common in enterally fed patients. Tinting enteral feedings with blue dye is thought to aid the early detection of aspiration in hospitalized patients. The blue-dye method is popular despite evidence that it is not sensitive. Reports of absorption of blue dye from enteral feedings in patients with sepsis and other critical illnesses are increasing. The presence of blue and green skin and urine, and serum discoloration has been linked with death. FD&C Blue No.1 and related dyes have toxic effects on mitochondria, suggesting that dye absorption is harmful. This study reviews the literature on the dye method and dye pharmacology, reports the results of a survey of current dye use, and describes 2 recent deaths associated with blue-dye absorption. We concluded that the use of blue dye in enteral feedings should be abandoned and replaced by evidence-based methods for the prevention of aspiration.",
author = "Maloney, {James P.} and Ryan, {Tracey A.} and Karen Brasel and Binion, {David G.} and Johnson, {Deborah R.} and Halbower, {Ann C.} and Frankel, {Eric H.} and Michael Nyffeler and Marc Moss",
year = "2002",
doi = "10.1177/0115426502017003169",
language = "English (US)",
volume = "17",
pages = "169--181",
journal = "Nutrition in Clinical Practice",
issn = "0884-5336",
publisher = "SAGE Publications Ltd",
number = "3",

}

TY - JOUR

T1 - Food Dye Use in Enteral Feedings

T2 - A Review and a Call for a Moratorium

AU - Maloney, James P.

AU - Ryan, Tracey A.

AU - Brasel, Karen

AU - Binion, David G.

AU - Johnson, Deborah R.

AU - Halbower, Ann C.

AU - Frankel, Eric H.

AU - Nyffeler, Michael

AU - Moss, Marc

PY - 2002

Y1 - 2002

N2 - Pulmonary aspiration of gastric contents is common in enterally fed patients. Tinting enteral feedings with blue dye is thought to aid the early detection of aspiration in hospitalized patients. The blue-dye method is popular despite evidence that it is not sensitive. Reports of absorption of blue dye from enteral feedings in patients with sepsis and other critical illnesses are increasing. The presence of blue and green skin and urine, and serum discoloration has been linked with death. FD&C Blue No.1 and related dyes have toxic effects on mitochondria, suggesting that dye absorption is harmful. This study reviews the literature on the dye method and dye pharmacology, reports the results of a survey of current dye use, and describes 2 recent deaths associated with blue-dye absorption. We concluded that the use of blue dye in enteral feedings should be abandoned and replaced by evidence-based methods for the prevention of aspiration.

AB - Pulmonary aspiration of gastric contents is common in enterally fed patients. Tinting enteral feedings with blue dye is thought to aid the early detection of aspiration in hospitalized patients. The blue-dye method is popular despite evidence that it is not sensitive. Reports of absorption of blue dye from enteral feedings in patients with sepsis and other critical illnesses are increasing. The presence of blue and green skin and urine, and serum discoloration has been linked with death. FD&C Blue No.1 and related dyes have toxic effects on mitochondria, suggesting that dye absorption is harmful. This study reviews the literature on the dye method and dye pharmacology, reports the results of a survey of current dye use, and describes 2 recent deaths associated with blue-dye absorption. We concluded that the use of blue dye in enteral feedings should be abandoned and replaced by evidence-based methods for the prevention of aspiration.

UR - http://www.scopus.com/inward/record.url?scp=84992892956&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84992892956&partnerID=8YFLogxK

U2 - 10.1177/0115426502017003169

DO - 10.1177/0115426502017003169

M3 - Review article

AN - SCOPUS:84992892956

VL - 17

SP - 169

EP - 181

JO - Nutrition in Clinical Practice

JF - Nutrition in Clinical Practice

SN - 0884-5336

IS - 3

ER -